Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Truvada side effects
Mar 9, 2013

Regarding a 12-year-old girl who has been prescribed Truvada post an exposure risk. She is now on day 4 of the drug and is having trouble keeping down even mild food, has occasional stomach ache/cramps, and nausea. She was prescribed an anti-nausea drug (Zofran) and started taking it yesterday (prescribed for 3x a day) but is still having trouble keeping food down and still has a stomach ache. I contacted the clinic today and they talked with some of the infectious disease specialists who are still chalking it up to getting used to the drug (she has a month-long dose) but we are worried. We're trying to keep her hydrated and are trying various bland foods like broth, crackers, toast, scrambled eggs . . . so just wondering if you have any other insights. I get confused reading about the side effects because things like lactic acidosis seem to present in the same way (nausea, vomiting) as common side effects. Thank you!

Response from Dr. Young

Hello and thanks for posting.

Sounds like the girl has quite severe side effects from her PEP medication- this is rather unusual with Truvada, but certainly not unheard of.

I don't think that her symptoms are due to lactic acidosis as this typically takes months to develop and the medications in Truvada are not considered significant risk.

I'd go back to first PEP principles to see what her exposure was and if the situation warrants PEP. It's common to see PEP started in patients when the risk was very low, and while continuing PEP in these patients may not be unreasonable if the medications don't cause side effects, the risk to benefit ratio in those with side effects (especially those as severe as this patient's) might tip the balance to discontinuation. I'd suggest reviewing the current CDC PEP Guidelines for additional details.

The other issue worth considering is the possibility of drug toxicity- and for this reason, I'd like to know if the child has had a medical and laboratory evaluation of her symptoms. Could it be related to kidney toxicity (I'd doubt, given the short duration of treatment) or other infection- perhaps one related to the exposure.

Seems like at a minimum, it's time for the child to have a medical evaluation.

Hope that helps. BY



Previous
HIV positive and Circumcision
Next
Home Test Kits

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement